Alert archive / Louisiana / Flash Flood Warnings in 1997

Flash Flood Warning 18, NWS Shreveport, LA

March 2, 1997Bienville Parish, Claiborne Parish, Webster Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Mar 2, 1997, 12:10 AM CST for Bienville Parish, Claiborne Parish, Webster Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 1997, 12:10 AM CST (06:10 UTC)
Expired
Mar 2, 1997, 4:15 AM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Bienville Parish, LA, Claiborne Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 70 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1945 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1945 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
2.0
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 020612
FFWSHV
LAC013-027-119-021015-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1210 AM CST SUN MAR 2 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  415 AM CST
FOR THE FOLLOWING AREAS...IN NORTHWEST LOUISIANA.
 
   ...BIENVILLE PARISH...CLAIBORNE PARISH...WEBSTER PARISH
 
AT 1205 AM CST...DOPPLER RADAR IN SHREVEPORT CONTINUED INDICATED A BAND
OF BAND OF STRONG SHOWERS AND THUNDERSTORMS EXTENDING FROM RINGGOLD
NORTHEAST TO NEAR HOMER. RAINFALL ESTIMATES FROM DOPPLER RADAR ARE IN
EXCESS OF 1 AND 1/2 INCHES IN THE LAST HOUR ACROSS THIS AREA. THE BAND
OF SHOWERS AND THUNDERSTORMS WAS NEARLY STATIONARY WHILE THE INDIVIDUAL
STORMS CONTINUE MOVING TO THE NORTHEAST AT 40 MPH. ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL DEVELOP AND MOVE OVER THIS AREA THROUGH 200 AM
WITH ADDITIONAL AMOUNTS OF 1 TO 2 INCHES LIKELY.
 
ROADS IN THE RINGGOLD AREA WERE ALREADY REPORTED UNDER WATER. LAW
ENFORCEMENT OFFICIALS ANTICIPATED HIGHWAY 7 WILL BE UNDER WATER SHORTLY.
 
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...MOV$E QUICKLY TO HIGHER GROUND.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
IMMEDIATELY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 9:27 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 1, 9:27 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
925 PM CST SAT MAR 1 1997

BUSY EVENING. NEW CONVECTION IN CENTRAL TX WL BEAR WATCHING.  FIRST
LOOK AT GUIDANCE SHOWS W TX 500MB LOW A BIT SLOWER THAN PREVIOUS
MODELS SO WX MAY NOT CLEAR OUT AS QUICKLY AS EARLIER THOUGHT. BETTER
CHANCE OF NEXT PSBL ROUND OF SVR WX MAY BE FURTHER SOUTH.  FRONT
MOVING EAST AND WILL BE THRU SHV AREA NEXT COUPLE OF HOURS. IT WILL
BRING SOME COOLING OF TEMPS AND CURRENT FCSTS FOR NW LA LOOK GOOD.

In the hours before

Special weather statement, Mar 1, 8:05 PM CST, 4 hours 5 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-014-TXZ096-097-108>112-124>126-
136>138-150-151-020300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
805 PM CST SAT MAR 1 1997

...A TORNADO WATCH CONTINUED IN EFFECT UNTIL 900 PM CST FOR MOST OF
NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND PARTS OF NORTH LOUISIANA...

AT 800 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A BAND OF SHOWERS
AND THUNDERSTORMS ACROSS NORTHEAST TEXAS INTO SOUTHWEST ARKANSAS FROM
WEST OF TYLER TO TEXARKANA. THE STRONGEST CELL IN THIS LINE WAS LOCATED
NEAR PITTSBURG AND WAS LIKELY PRODUCING VERY HEAVY RAINFALL AND GUSTY
WINDS OF 30 TO 40 MPH. STORMS IN THIS LINE WERE MOVING NORTHEAST NEAR
40 MPH...WHILE THE LINE WAS MOVING VERY SLOWLY EAST.

ANOTHER AREA OF SHOWERS AND THUNDERSTORMS WAS OVER NORTH LOUISIANA AND
SOUTH ARKANSAS. THIS AREA WAS SOUTH AND EAST OF A LINE FROM LUFKIN TO
SHREVEPORT TO MAGNOLIA ARKANSAS. STORMS IN THIS AREA WERE ALSO MOVING
NORTHEAST NEAR 40 MPH.

WHILE NO SEVERE THUNDERSTORMS WERE CURRENTLY INDICATED BY DOPPLER
RADAR...CONDITIONS REMAIN FAVORABLE FOR STORMS TO INTENSIFY. PERSONS
ACROSS NORTH LOUISIANA...NORTHEAST TEXAS AND SOUTHWEST ARKANSAS
SHOULD CONTINUE TO CLOSELY MONITOR THESE STORMS AND BE PREPARED TO
TAKE SHELTER IF WARNINGS ARE ISSUED.

5
Special weather statement, Mar 1, 8:12 PM CST, 3 hours 58 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-014-TXZ096-097-108>112-124>126-
136>138-150-151-020300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
805 PM CST SAT MAR 1 1997

...A TORNADO WATCH CONTINUED IN EFFECT UNTIL 900 PM CST FOR MOST OF
NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND PARTS OF NORTH LOUISIANA...

AT 800 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A BAND OF SHOWERS
AND THUNDERSTORMS ACROSS NORTHEAST TEXAS INTO SOUTHWEST ARKANSAS FROM
WEST OF TYLER TO TEXARKANA. THE STRONGEST CELL IN THIS LINE WAS LOCATED
NEAR PITTSBURG AND WAS LIKELY PRODUCING VERY HEAVY RAINFALL AND GUSTY
WINDS OF 30 TO 40 MPH. STORMS IN THIS LINE WERE MOVING NORTHEAST NEAR
40 MPH...WHILE THE LINE WAS MOVING VERY SLOWLY EAST.

ANOTHER AREA OF SHOWERS AND THUNDERSTORMS WAS OVER NORTH LOUISIANA AND
SOUTH ARKANSAS. THIS AREA WAS SOUTH AND EAST OF A LINE FROM LUFKIN TO
SHREVEPORT TO MAGNOLIA ARKANSAS. STORMS IN THIS AREA WERE ALSO MOVING
NORTHEAST NEAR 40 MPH.

WHILE NO SEVERE THUNDERSTORMS WERE CURRENTLY INDICATED BY DOPPLER
RADAR...CONDITIONS REMAIN FAVORABLE FOR STORMS TO INTENSIFY. PERSONS
ACROSS NORTH LOUISIANA...NORTHEAST TEXAS AND SOUTHWEST ARKANSAS
SHOULD CONTINUE TO CLOSELY MO(NITOR THESE STORMS AND BE PREPARED TO
TAKE SHELTER IF WARNINGS ARE ISSUED.

5
Special weather statement, Mar 1, 9:20 PM CST, 2 hours 50 minutes before
ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
020500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
920 PM CST SAT MAR 1 1997

...TORNADO WATCH NUMBER 81 ISSUED FOR PARTS OF SOUTH ARKANSAS...

...SEVERE WEATHER REMAINS A THREAT ACROSS NORTH LOUISIANA AND EAST
TEXAS...

AT 920 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A BAND OF SHOWERS
AND THUNDERSTORMS ACROSS EAST TEXAS AND NORTHWEST LOUISIANA FROM EAST
OF LUFKIN TO MINDEN LOUISIANA TO EL DORADO ARKANSAS. THE STRONGEST
STORMS WERE LOCATED NEAR BIENVILLE...NORTH OF RUSTON AND NEAR EL
DORADO. THESE STORMS MAY PRODUCE UP TO 1 INCH OF RAIN IN AN HOUR.
OTHER ISOLATED SHOWERS AND THUNDERSTORMS CONTINUED OVER PARTS OF
NORTHEAST TEXAS. ALL ACTIVITY WAS MOVING NORTHEAST NEAR 40 MPH.

A NEW TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF SOUTH ARKANSAS. THE
THREAT OF SEVERE WEATHER HAS TEMPORARILY DIMINISHED OVER NORTH
LOUISIANA AND EAST TEXAS...HOWEVER...AS THE MAIN UPPER LEVEL STORM
MOVES OUT OF SOUTHWEST TEXAS STORMS ARE EXPECTED TO INTENSIFY ONCE
AGAIN...POSSIBLY REQUIRING NEW SEVERE WEATHER WATCHES. STAY TUNED FOR
THE LATEST UPDATES.

5
Special weather statement, Mar 1, 9:27 PM CST, 2 hours 43 minutes before
ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
020500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
920 PM CST SAT MAR 1 1997

...TORNADO WATCH NUMBER 81 ISSUED FOR PARTS OF SOUTH ARKANSAS...

...SEVERE WEATHER REMAINS A THREAT ACROSS NORTH LOUISIANA AND EAST
TEXAS...

AT 920 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A BAND OF SHOWERS
AND THUNDERSTORMS ACROSS EAST TEXAS AND NORTHWEST LOUISIANA FROM EAST
OF LUFKIN TO MINDEN LOUISIANA TO EL DORADO ARKANSAS. THE STRONGEST
STORMS WERE LOCATED NEAR BIENVILLE...NORTH OF RUSTON AND NEAR EL
DORADO. THESE STORMS MAY PRODUCE UP TO 1 INCH OF RAIN IN AN HOUR.
OTHER ISOLATED SHOWERS AND THUNDERSTORMS CONTINUED OVER PARTS OF
NORTHEAST TEXAS. ALL ACTIVITY WAS MOVING NORTHEAST NEAR 40 MPH.

A NEW TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF SOUTH ARKANSAS. THE
THREAT OF SEVERE WEATHER HAS TEMPORARILY DIMINISHED OVER NORTH
LOUISIANA AND EAST TEXAS...HOWEVER...AS THE MAIN UPPER LEVEL STORM
MOVES OUT OF SOUTHWEST TEXAS STORMS ARE EXPECTED TO INTENSIFY ONCE
AGAIN...POSSIBLY REQUIRING NEW SEVERE WEATHER WATCHES. STAY TUNED FOR
THE LATEST UPDATES.

5
Special weather statement, Mar 1, 11:23 PM CST, 47 minutes before
ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
020730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1123 PM CST SAT MAR 1 1997

...TORNADO WATCH UNTIL 300 AM FOR COLUMBIA AND UNION COUNTIES IN
SOUTH ARKANSAS...

...SEVERE WEATHER REMAINS A THREAT ACROSS NORTH LOUISIANA AND EAST
TEXAS...

AT 1120 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A 40 MILE WIDE
BAND OF NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS FROM EL DORADO
ARKANSAS TO HOMER AND COUSHATTA LOUISIANA TO CENTER AND LUFKIN TEXAS.
THE STRONGEST STORMS WERE LOCATED NEAR EL DORADO...JUST SOUTHEAST OF
HOMER...NEAR COUSHATTA AND AT SAN AUGUSTINE TEXAS. THESE STORMS MAY
PRODUCE FROM ONE TO TWO INCHES OF RAIN IN AN HOUR.

THIS BAND WAS DRIFTING SLOWLY EAST...WHILE THE INDIVIDUAL STORMS WERE
TRACKING NORTHEAST AT 40 MPH.

SOME PONDING OF WATER ON ROADS ALONG WITH FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS IS LIKELY IN THE HEAVIER STORMS.

THREAT OF SEVERE WEATHER HAS TEMPORARILY DIMINISHED OVER NORTH
LOUISIANA AND EAST TEXAS...HOWEVER...AS THE MAIN UPPER LEVEL STORM
MOVES OUT OF SOUTHWEST TEXAS STORMS ARE EXPECTED TO INTENSIFY ONCE
AGAIN...POSSIBLY REQUIRING NEW SEVERE WEATHER WATCHES. STAY TUNED FOR
THE LATEST UPDATES.

IV
Special weather statement, Mar 1, 11:25 PM CST, 45 minutes before
ARZ072-073-LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-
020730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1123 PM CST SAT MAR 1 1997

...TORNADO WATCH UNTIL 300 AM FOR COLUMBIA AND UNION COUNTIES IN
SOUTH ARKANSAS...

...SEVERE WEATHER REMAINS A THREAT ACROSS NORTH LOUISIANA AND EAST
TEXAS...

AT 1120 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A 40 MILE WIDE
BAND OF NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS FROM EL DORADO
ARKANSAS TO HOMER AND COUSHATTA LOUISIANA TO CENTER AND LUFKIN TEXAS.
THE STRONGEST STORMS WERE LOCATED NEAR EL DORADO...JUST SOUTHEAST OF
HOMER...NEAR COUSHATTA AND AT SAN AUGUSTINE TEXAS. THESE STORMS MAY
PRODUCE FROM ONE TO TWO INCHES OF RAIN IN AN HOUR.

THIS BAND WAS DRIFTING SLOWLY EAST...WHILE THE INDIVIDUAL STORMS WERE
TRACKING NORTHEAST AT 40 MPH.

SOME PONDING OF WATER ON ROADS ALONG WITH FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS IS LIKELY IN THE HEAVIER STORMS.

THREAT OF SEVERE WEATHER HAS TEMPORARILY DIMINISHED OVER NORTH
LOUISIANA AND EAST TEXAS...HOWEVER...AS THE MAIN UPPER LEVEL STORM
MOVES OUT OF SOUTHWEST TEXAS STORMS ARE EXPECTED TO INTENSIFY ONCE
AGAIN...POSSIBLY REQUIRING NEW SEVERE WEATHER WATCHES. STAY TUNED FOR
THE LATEST UPDATES.

IV

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 1:03 AM CSTFlash Flood WarningSHVUnion4 hr
Mar 2, 5:00 AM CSTFlash Flood WarningSHVBossier, Caddo, Webster4 hr
Mar 2, 5:00 AM CSTFlash Flood WarningSHVDe Soto4 hr
Mar 2, 5:00 AM CSTFlash Flood WarningSHVClaiborne4 hr
Mar 2, 6:21 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo39 min
Mar 2, 9:27 AM CSTFlash Flood WarningSHVBienville, Claiborne, Lincoln, Union, Webster4 hr
Mar 2, 9:27 AM CSTFlash Flood WarningSHVBossier, De Soto, Red River4 hr
Mar 2, 10:44 AM CSTFlash Flood WarningSHVCaddo4 hr
Mar 2, 11:41 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo49 min
Mar 2, 12:28 PM CSTTornado WarningSHVClaiborne, Webster32 min

Nearby

Flash Flood Warnings in Louisiana, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.